Jun 10, 2012
Is Complera causing kidney problems and it is a weak hiv med. I just switched from Truvada,Reyataz,and Norvir. And what about mutations and resistance?
| Response from Dr. McGowan
Thanks for your questions,
Tenofovir, which is part of Complera and Truvada as well, has been linked to a slight risk for kidney problems. This may especially be true for people with pre-existing kidney disease or who take other medications that may also effect the kidney. So from that point of view the Complera and Truvada should not make a difference. Reyataz has also rarely been a cause of kidney stoines, especially if a person becomes dehydrated.
Complera was compared with Atripla in a head-to-head study and did equally well overall. The Complera was better tolerated, but the Atripla had fewer treatment failures with drug resistance. People who had high viral loads (above 100,000), especially those with low CD4 counts (less than 200), did less well on Complera. It is not known if that matters if a person is switched from one regimen to another once they already have their virus suppressed. It is important to take it with a good meal (400-500 calories) to have full absorption.
From a resistance point of view the Truvada/Norvir/Reyataz has the upper hand, it is much harder for the virus to develop resistance to that combo. However, if a person takes their meds without missing, once they have an undetectable viral load, if they do not miss doses, both regimens will do extremely well. The risk for resistance is very low for either treatment. If you tend to miss doses from time to time, the Reyataz combo may be more "forgiving".
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Skin During Seroconversion
- Burning Urethra After Rubbing Penis Worried I Have HIV
- Enlarged Lymph Nodes After Unprotected Vaginal Sex Worried I Have HIV
- Fever After Giving Oral Sex What Are The Chances Of HIV
- Herpes After Sharing Vibrators Worried I Have HIV
- Vaginal Discharge After Touching Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.